Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 155, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 31, 2012, 6:14 PM CDT for Polk County, Trinity County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2012, 6:14 PM CDT (23:14 UTC)
- Expired
- Aug 31, 2012, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Polk County, TX, Trinity County, TX
The radar
The Shreveport radar (KSHV), 177 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:30 PM CDT | TSTM WND DMG | 1 E Groveton, TX | TREES DOWN NEAR GROVETON AT HWYS FM355 AND US287 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 11.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
834
WUUS54 KHGX 312314
SVRHGX
TXC373-455-010000-
/O.NEW.KHGX.SV.W.0155.120831T2314Z-120901T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
614 PM CDT FRI AUG 31 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN POLK COUNTY IN SOUTHEAST TEXAS...
SOUTHEASTERN TRINITY COUNTY IN SOUTHEAST TEXAS...
* UNTIL 700 PM CDT
* AT 608 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
DIBOLL...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
CORRIGAN...ONALASKA AND GROVETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN LEAGUE CITY .
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3128 9489 3126 9490 3123 9486 3115 9485
3110 9474 3111 9471 3109 9469 3073 9505
3096 9530 3131 9492
TIME...MOT...LOC 2308Z 240DEG 11KT 3113 9488
$$1 follow-up statement
653
WWUS54 KHGX 312331
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
631 PM CDT FRI AUG 31 2012
TXC373-455-010000-
/O.CON.KHGX.SV.W.0155.000000T0000Z-120901T0000Z/
TRINITY TX-POLK TX-
631 PM CDT FRI AUG 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT FOR TRINITY AND NORTHWESTERN POLK COUNTIES...
AT 625 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AND
SOUTHWEST OF DIBOLL...MOVING NORTHEAST AT 5 MPH. A SECOND STRONG
STORM WAS LOCATED 7 MILES SOUTH OF GROVETON.
LOCATIONS IMPACTED INCLUDE...
THESE STORMS ARE EXPECTED TO REMAIN OVER RURAL AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN LEAGUE CITY .
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3128 9489 3126 9490 3123 9486 3115 9485
3110 9474 3111 9471 3109 9469 3073 9505
3096 9530 3131 9492
TIME...MOT...LOC 2323Z 240DEG 11KT 3115 9483
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:44 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 31, 3:44 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 344 PM CDT FRI AUG 31 2012 .DISCUSSION... WITH THE REMNANTS OF ISAAC MOVING INTO THE MID MISSISSIPPI VALLEY TONIGHT...AN UPPER LEVEL HIGH PRESSURE AREA OVER THE EAST COAST WILL BEGIN TO BUILD TOWARD TEXAS. A BAND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAS SET UP ALONG AND NORTH OF A LINE FROM ABOUT LAKE SOMERVILLE TO GROVETON. WITH THE TEMPERATURES HOVERING AROUND 100...EXPECT THAT ISOLATED STRONG STORMS WILL BE POSSIBLE. THE BUFR FORECAST SOUNDINGS INDICATE THAT THE MAIN THREAT WILL BE STRONG WINDS. THESE STORMS SHOULD DIMINISH IN COVERAGE BY LATE THIS EVENING. AFTER A BRIEF BREAK...THE MODELS SHOW A GOOD INFLUX OF MOISTURE LATER TONIGHT AND SATURDAY AS A SHORTWAVE TROUGH MOVES NORTHWESTWARD ACROSS THE AREA. BETTER COVERAGE IS EXPECTED ON SATURDAY GIVEN PW/S APPROACHING 2 INCHES OR BETTER. THE WEAKNESS IN THE UPPER LEVEL PATTERN WILL THEN BEGIN TO EITHER FILL OR PUSH EASTWARD AS THE RIDGE STRENGTHENS OVERHEAD. DO EXPECT LESS COVERAGE OF SHOWERS AND THUNDERSTORMS ON SUNDAY...AND THEN HOT AND DRY CONDITIONS FROM LABOR DAY INTO THE MID WEEK PERIOD. BY THE END OF THE WEEK...BOTH THE GFS AND ECMWF DEVELOP A WEST-NORTHWESTERLY FLOW ALOFT WITH A FRONT DRIVING INTO THE NORTHERN PLAINS TOWARD THE MISSISSIPPI VALLEY. IT IS A BIT EARLY TO TELL IF THE FRONT WILL MAKE ITS WAY INTO SE TX...THOUGH. FOR NOW...THE 12Z MODEL RUNS ARE KEEPING THE FRONT TO THE NORTH AND NORTHEAST OF THE HGX FORECAST AREA. && .MARINE... ONSHORE FLOW SHOULD BRIEFLY INCREASE OVERNIGHT WITH BORDERLINE CAUTION CONDITIONS POSSIBLE A FEW HOURS EITHER SIDE OF MIDNIGHT. ALSO ANTICIPATE SOME SCATTERED STORMS TO BEGIN DEVELOPING OFFSHORE AFTER MIDNIGHT AND TOWARD MORNING...LASTING INTO THE MID MORNING HOURS BEFORE TRANSITIONING INLAND. OTHERWISE...GRADIENT SHOULD LOOSEN THRU THE WEEKEND ALLOWING WINDS/SEAS TO GRADUALLY SUBSIDE INTO NEXT WEEK. 47 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 78 98 78 97 77 / 20 20 20 20 10 HOUSTON (IAH) 80 93 80 94 78 / 20 50 20 30 10 GALVESTON (GLS) 82 90 82 91 82 / 30 40 20 30 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...40 AVIATION/MARINE...47
Hazardous weather outlook, Aug 31, 3:23 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 323 PM CDT FRI AUG 31 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-011300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 323 PM CDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST TEXAS TODAY INTO THIS EVENING. THERE IS A SLIGHT RISK FOR STRONG THUNDERSTORMS...MAINLY ALONG AND WEST OF A LINE FROM CROCKETT TO HUNTSVILLE TO BRENHAM. THE MAIN THREAT WILL BE GUSTY WINDS. ISOLATED HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY. THE COVERAGE WILL BEGIN ALONG THE COAST IN THE MORNING AND THEN SPREAD INLAND. ISOLATED STRONGER STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 31, 3:55 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 355 PM CDT FRI AUG 31 2012
TXZ163-312145-
HOUSTON TX-
355 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON COUNTY
UNTIL 445 PM CDT...
AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF CROCKETT...
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KENNARD.
LAT...LON 3156 9514 3154 9514 3152 9510 3150 9510
3149 9511 3147 9510 3147 9506 3144 9503
3144 9501 3144 9501 3132 9524 3143 9535
3157 9522 3159 9517
TIME...MOT...LOC 2048Z 229DEG 8KT 3139 9526Special weather statement, Aug 31, 4:36 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 436 PM CDT FRI AUG 31 2012
TXZ196-312215-
BRAZOS TX-
436 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRAZOS COUNTY UNTIL
515 PM CDT...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BRYAN...MOVING NORTHEAST AT 15
MPH. WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRYAN AND WIXON VALLEY.
LAT...LON 3078 9644 3079 9642 3086 9639 3091 9635
3084 9618 3062 9631 3066 9646
TIME...MOT...LOC 2129Z 203DEG 11KT 3068 9637Special weather statement, Aug 31, 5:56 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
556 PM CDT FRI AUG 31 2012
TXZ164-179-312345-
TRINITY TX-POLK TX-
556 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TRINITY AND
NORTHWESTERN POLK COUNTIES UNTIL 645 PM CDT...
AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF GROVETON...OR 21
MILES NORTHWEST OF LIVINGSTON...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY
HEAVY RAINFALL OF AN INCH AN HOUR WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
GROVETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3121 9486 3115 9485 3111 9474 3109 9472
3080 9514 3100 9531 3130 9497
TIME...MOT...LOC 2253Z 244DEG 15KT 3095 9517The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:39 PM CDT | Small Craft Advisory | HGX | 12 hr | |
| Aug 31, 3:55 PM CDT | Special Weather Statement | HGX | Houston | 50 min |
| Aug 31, 4:36 PM CDT | Special Weather Statement | HGX | Brazos | 39 min |
| Aug 31, 5:56 PM CDT | Special Weather Statement | HGX | Trinity | 49 min |
| Aug 31, 6:28 PM CDT | Severe Thunderstorm Warning | HGX | Madison, Walker | 47 min |
| Aug 31, 6:49 PM CDT | Areal Flood Advisory | HGX | Polk, Trinity | 116 min |
| Aug 31, 6:58 PM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.